Hail, Polk
- When
- April 9, 6:00 PM CST
- Where
- Polk County, Shelby
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.200, -97.430
This Saturday evening found South Central Nebraska on the very fringes of an area under a considerable risk of severe thunderstorm development, as a strong warm front focused a pronounced corridor of severe storms from northeast Nebraska into northwest Iowa, including several strong tornadoes in Iowa. Closer to home, only one strong storm managed to develop in far eastern South Central Nebraska…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This Saturday evening found South Central Nebraska on the very fringes of an area under a considerable risk of severe thunderstorm development, as a strong warm front focused a pronounced corridor of severe storms from northeast Nebraska into northwest Iowa, including several strong tornadoes in Iowa. Closer to home, only one strong storm managed to develop in far eastern South Central Nebraska early in the evening, affecting portions of York and Polk Counties and producing penny size hail in Shelby. The primary reason that South Central Nebraska was spared significant severe weather during the evening was that most of the area ended up behind a pronounced north-south oriented surface dryline, which focused the most significant instability farther east. In addition, the primary east-west oriented surface warm front that storms developed along stretched mainly north of the area. Despite the lack of severe storm coverage in South Central Nebraska, the mesoscale environment in eastern counties was conducive for severe weather with up to around 3000 J/kg of mixed-layer CAPE, and 50-60 knots of deep-layer wind shear. The northward surge of warm air south of the warm front resulted in record high temperatures across parts of the region, including an 89 degree reading at Central Nebraska Regional Airport in Grand Island.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 9, 5:26 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
626 PM CDT SAT APR 9 2011
.AVIATION...00Z TAF. MAIN ISSUE FOR KGRI IS STRONG AND GUSTY
WINDS...INCLUDING WIND SHIFTS. WINDS WILL BE STRONG AND GUSTY FM THE
SOUTH INITIALLY AHEAD OF A POTENT LOW PRESSURE SYSTEM FOR THE
FIRST PART OF THE EVENING/NIGHT. WINDS WILL TRANSITION SOUTHWESTERLY LATE
TONIGHT AND THEN TURN TO THE WEST AND NORTHWEST ON SUNDAY...FOLLOWING
THE PASSAGE OF A COLD FRONTAL BOUNDARY. WIND SPEEDS ON SUNDAY ARE
EXPECTED TO AVERAGE NEAR 25KTS AND GUST IN EXCESS OF 30KTS.
UPSTREAM POST FRONTAL CLOUD HEIGHTS ARE AT IFR TO LIFR LEVELS AND
HAVE INCLUDED SOME SCATTERED IFR CLOUDS BUT KEPT THINGS AT MVFR
FOR THE POST PART ON SUNDAY. CHCS FOR RAIN SHOWERS INCREASE
TOWARDS THE END OF THE TAF PERIOD.
&&
.PREV DISCUSSION... /ISSUED 337 PM CDT SAT APR 9 2011/
SHORT TERM....SHORT TERM...TONIGHT THROUGH 12Z MONDAY. MAIN
FORECAST CONCERNS WILL BE CHANCE FOR THUNDERSTORMS THIS
EVENING...SHOWERS FOR SUNDAY AND SUNDAY NIGHT AND TEMPERATURES.
FOG AND STRATUS HAVE MOVED OUT OF THE FORECAST AREA...AND SO HAVE
THE CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS THAT HAD DEVELOPED
AROUND NOON. SURFACE ANALYSIS SHOWS THE WARM FRONT ACROSS SOUTHERN
NEBRASKA AND IT IS MOVING TO THE NORTH. TEMPERATURES HAVE JUMPED UP
SIGNIFICANTLY AS THE FRONT MOVES THROUGH. THE DRY LINE IS JUST TO
THE WEST OF THE FORECAST AREA...MOVING TO THE EAST. THIS COMBINATION
WILL BE THE START OF THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING.
EXPECT THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON OR EARLY THIS
EVENING NEAR THE JUNCTURE OF THE WARM FRONT AND DRY LINE. THIS IS
WHERE THE GREATEST MOISTURE AND INSTABILITY IS AND WITH A WEAK UPPER
LEVEL WAVE MOVING OVER SHOULD BE JUST ENOUGH TO GET THUNDERSTORMS
STARTED. THE LATEST MODELS WOULD INDICATE THIS WILL BE IN THE
NORTHERN PART OF THE FORECAST AREA THIS EVENING AND THUNDERSTORMS
WILL BE MOVING TO THE NORTHEAST. THE QUESTION WILL BE WHETHER
THUNDERSTORMS WILL BACK BUILD ALONG THE DRY LINE TO THE SOUTH. WILL
KEEP A CHANCE FOR THUNDERSTORMS IN THE EAST BUT ANY THUNDERSTORMS
THAT DEVELOP ALONG THE DRY LINE WILL MOVE TO THE EAST AND OUT OF THE
AREA EARLY.
BY LATE TONIGHT...THE THUNDERSTORMS WILL HAVE MOVED OUT OF THE AREA
AND A DRY FORECAST IS EXPECTED. TEMPERATURES TONIGHT WILL REMAIN
IN THE 50S FOR THE MOST PART. SOUTH WINDS WILL KEEP THE
TEMPERATURES FROM FALLING OFF EVEN WITH DRIER AIR IN PLACE.
ON SUNDAY...AN UPPER LEVEL TROUGH WILL MOVE INTO THE AREA AND
TEMPERATURES WILL BE NEARLY STEADY OR EVEN FALL SOME DURING THE
AFTERNOON. WITH THE UPPER WAVE MOVING IN THERE WILL BE A CHANCE
FOR SOME SHOWERS MOVING INTO THE NORTHWEST DURING THE MORNING AND
SPREADING ACROSS THE FORECAST AREA SUNDAY AFTERNOON.
LONG TERM...MONDAY THROUGH NEXT SATURDAY. MONDAY WILL BE A DRY
DAY ON THE BACK SIDE OF THE DEPARTING UPPER TROUGH. TEMPERATURES
WILL NOT BE TOO BAD WITH A GOOD DEAL OF SUNSHINE AND MIXING
HELPING TEMPERATURES TO CLIMB INTO THE 60S.
THE NEXT UPPER TROUGH TAKES SHAPE ACROSS THE WESTERN CONUS ON
TUESDAY AND WINDS ACROSS THE PLAINS WILL BECOME SOUTHERLY. THIS
WILL HELP TEMPERATURES TO CLIMB NICELY INTO THE 70S IN WHAT SHOULD
BE ANOTHER DRY DAY. HOWEVER...THE UPPER TROUGH WILL START TO MOVE
INTO THE HIGH PLAINS ON WEDNESDAY AND AN AREA OF SFC LOW PRESSURE
WILL DEVELOP OVER SOUTHWESTERN KANSAS. THIS WILL HELP TO PULL MORE
MOISTURE NORTHWARD AND WE WILL HAVE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS BY LATER IN THE DAY ON WEDNESDAY. TEMPERATURES
SHOULD REMAIN FAIRLY MILD WITH OUR CWA IN THE WARM SECTOR HELPING
WEDNESDAY HIGHS TO CLIMB INTO THE 60S AND 70S.
COOLER AIR WILL MOVE INTO OUR AREA ON THURSDAY AS AN UPPER LOW
DEEPENS OVER THE SOUTHERN PLAINS. RAIN CHANCES WILL CONTINUE
FOR MUCH OF OUR CWA ON THE COOL SIDE OF THIS SYSTEM. THERE IS SOME
MODEL DISCREPANCIES ON HOW QUICKLY THIS UPPER LOW AND RAIN WILL
MOVE OUT. FOR NOW...WILL CALL FOR DRY WEATHER NEXT FRIDAY AND
SATURDAY UNLESS THIS STORM SYSTEM ENDS UP SLOWING DOWN.
STILL KEPT MONDAY DRY WITH NICE SUBSIDENCE BEHIND THE FRONT.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR NEZ060-061-
072>074-082>084.
KS...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ005-006-017-
018.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 558 PM CDT SAT APR 9 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 558 PM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE THIS EVENING OVER PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...MAINLY ALONG AND EAST OF HIGHWAY 281. HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH ARE POSSIBLE SHOULD THUNDERSTORMS DEVELOP. ACROSS NORTHEAST PORTIONS OF SOUTH CENTRAL NEBRASKA...GENERALLY EAST OF A LINE FROM FULLERTON TO AURORA...AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...A RED FLAG WARNING REMAINS IN EFFECT THROUGH 8 PM FOR AREAS MAINLY WEST OF HIGHWAY 281 AND SOUTH OF INTERSTATE 80. PLEASE REFER TO THE LATEST RED FLAG WARNING PRODUCT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ON SUNDAY...VERY STRONG SOUTHERLY WINDS OF 20 TO 35 MPH AND GUSTS OVER 40 MPH ARE EXPECTED FOR AREAS SOUTHEAST OF A LINE FROM FULLERTON TO PHILLIPSBURG. THE STRONG AND GUSTY WINDS COMBINED WITH LOW RELATIVE HUMIDITY VALUES WILL LEAD TO ENHANCED FIRE WEATHER DANGER ACROSS NORTH CENTRAL KANSAS. WINDS WILL SHIFT NORTHWEST SUNDAY NIGHT AND AVERAGE 25 TO 35 MPH WITH HIGHER GUSTS. THE WINDS WILL REMAIN STRONG INTO MONDAY BEFORE SUBSIDING DURING THE EVENING. THE NEXT CHANCE FOR THUNDERSTORMS WILL ENTER THE OUTLOOK AREA ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING ALONG AND EAST OF HIGHWAY 281. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) PFANNKUCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 641 PM CDT SAT APR 9 2011 NEZ049-064-100015- POLK NE-YORK NE- 641 PM CDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YORK AND CENTRAL POLK COUNTIES UNTIL 715 PM CDT... AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BENEDICT...OR 11 MILES NORTH OF YORK... MOVING NORTH AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GRESHAM... STROMSBURG... OSCEOLA... SHELBY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4131 9756 4137 9739 4097 9740 4101 9768 TIME...MOT...LOC 2341Z 196DEG 36KT 4104 9758 FAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
650 PM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 7 SE STROMSBURG 41.04N 97.50W
04/09/2011 E0.50 INCH POLK NE TRAINED SPOTTER
HAIL TO AROUND DIME SIZE
&&
PFANNKUCHThe Omaha radar (KOAX), 90 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289528.